Alabama, 2004

Damaging Wind in Alabama, August 20, 2004

August 20, 2004 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 20, 10:16 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 20, 10:16 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1116 AM CDT FRI AUG 20 2004

.SYNOPSIS...CONVECTION REALLY GETTING GOING AT 16Z...REALLY MORE
AND EARLIER THAN ANTICIPATED TO OUR SOUTH.  UPDATE WAS REQUIRED
ANYWAY TO ELIMINATE MORNING WORDING BUT ALSO ADJUSTED TEMPS/POPS
ETC TO ACCOUNT FOR CURRENT CONDITIONS.  EXPECTING THE MAIN AREA OF
PRECIP TO ENTER THE CWA AROUND 2PM...AND INTO CENTRAL AL AROUND 3
OR 4 BUT WITH CURRENT TEMPS IN THE MIDDLE 80S...AND CONVECTIVE TEMPS
IN THE SAME RANGE...HEAT INDUCES STORMS POSSIBLE ANY TIME.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12
Hazardous weather outlook, Aug 20, 12:40 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT FRI AUG 20 2004

ALZ011>015-017>050-211838-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
140 PM CDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

...SLIGHT RISK OF SEVERE STORMS NORTHERN HALF...
NUMEROUS SHOWERS AND THUNDERSTORMS AREA EXPECTED ACROSS THE AREA THIS
AFTERNOON AND TONIGHT.  SOME STORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY AND SATURDAY
NIGHT.  ONCE AGAIN LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHERE
STORMS PERSIST.  AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS MAY BE
REQUIRED.

The radar

The Columbus AFB radar (KGWX), 54 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 20, 1:10 PM CST
Where
Marion County, Brilliant
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
34.017, -87.767

Several power lines were blown down in Brilliant.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416572.